Copyright 1998 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1998
To the Editor.—Although the article by Dr Hylek et al1 brought to light an often-overlooked potential drug interaction between acetaminophen and warfarin, the authors' conclusions deserve comment. First, it is erroneous to make conclusions regarding cause and effect based on data obtained in a retrospective study. The study by Hylek et al indicates that there is an association between acetaminophen intake and warfarin's effect, yet the possibility of another undefined confounding factor cannot be fully dismissed. Numerous factors in the current trial were independently associated with the increased likelihood of having an INR greater than 6. It seems reasonable and quite likely that overlap could have occurred between those factors and acetaminophen intake. For example, a patient with a febrile illness may take acetaminophen to reduce fever and may have decreased oral intake.
Gray CD. Acetaminophen and Risk Factors for Excess Anticoagulation With Warfarin. JAMA. 1998;280(8):695-697. doi:10-1001/pubs.JAMA-ISSN-0098-7484-280-8-jbk0826